Thunderstorm Wind, Hinsdale
- When
- August 16, 2:00 AM MST to 2:02 AM MST
- Where
- Hinsdale County, Lake City
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.033, -107.317
Strong winds toppled several large cottonwood trees, causing extensive damage to a residence. Approximately 70 percent of the roof to the residence was caved in.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Strong winds toppled several large cottonwood trees, causing extensive damage to a residence. Approximately 70 percent of the roof to the residence was caved in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 1:37 PM MST, 12 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 237 PM MDT MON AUG 15 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...UPR LVL RIDGE AXIS STRETCHED NW TO SE ACROSS COLORADO THIS AFTERNOON. TO THE NORTH/EAST OF THIS AXIS...DRIER AND MORE STABLE CONDITIONS EXIST WITH DEWPOINTS RUNNING MAINLY IN THE 30S. TO THE SOUTH/WEST OF THIS AXIS...DEEPER MOISTURE AND INSTABILITY RESIDES WITH THUNDERSTORMS INITIATING OVER THE HIGHER TERRAIN. DEWPOINTS IN THIS AREA ARE RUNNING IN THE 40S TO LOWER 50S...SO LOCALLY HEAVY RAIN IS POSSIBLE. LATEST WV SATL IMAGERY SHOWING A WELL-DEFINED UPPER LEVEL LOW CIRCULATION OVER SOUTHERN CALIFORNIA WITH DRIER MID LVL AIR PUNCHING ACROSS ARIZONA AND WESTERN NEW MEXICO. THIS DRYING IS SOMEWHAT OF A CONCERN FOR WIDESPREAD CONVECTION OVER THE NEXT 12 HOURS...BUT THERE ARE SEVERAL EMBEDDED WAVES IN THE SOUTHERLY FLOW THAT WILL AFFECT THE AREA...MAINLY SOUTH OF I-70 TONIGHT. H5-3 SHEAR AXIS AND UPR LVL SPEED MAX MOVING ACROSS NORTHERN ARIZONA OVERNIGHT WILL ALLOW SCATTERED SHOWERS AND ISOLD THUNDERSTORMS TO DEVELOP OVER SE UTAH AND SPREAD NORTHEAST TUESDAY. MAIN UPR LVL CIRCULATION WILL MOVE FROM SOUTHERN NEVADA TO SOUTHWEST WYOMING BY WEDNESDAY MORNING. AS THE LOW APPROACHES...MID LVL SHEAR WILL INCREASE LEADING TO THE POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...PARTICULARLY ACROSS NE UTAH. NOCTURNAL CONVECTION WILL OCCUR TUESDAY NIGHT AS ENTIRE SYSTEM SHEARS NORTHEAST ACROSS THE AREA. WITH A 60-70KT UPR LVL SPEED MAX DRAPED ACROSS THE FOUR CORNERS THROUGH WEDNESDAY...EXPECT SHOWERS/STORMS TO REDEVELOP TO THE NORTH OF THIS FEATURE. SOME DRYING WILL OCCUR ACROSS THE SOUTH WEDNESDAY. THIS WILL DIMINISH THE COVERAGE OF THUNDERSTORMS. AS IN THE PREVIOUS FORECAST...HAVE UNDERCUT GUIDANCE MAX TEMPS ABOUT 3-5F DEGREES FOR TUESDAY GIVEN THE AMOUNT OF CLOUDS AND PRECIP THAT WILL INHIBIT SOLAR HEATING. NADLER.83 .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...A DRYING TREND WILL BE UNDERWAY BY THE BEGINNING OF THE PERIOD. HOWEVER AN UPPER LEVEL SPEED MAX REMAINS DRAPED ACROSS THE MIDDLE OF THE FORECAST AREA INTO THU NIGHT. THIS WILL KEEP SOME ACTIVITY OVER THE AREA...MAINLY ON THE NORTH SIDE OF THIS SPEED MAX WHICH...WILL BE ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST CORNERS OF CO. FLOW WEAKENS BY THE WEEKEND AS PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A SHIFT FROM THE NORTH TO THE SOUTH AS THE FAVORED AREA FOR CONVECTION. HOWEVER THE ATMOSPHERE REMAINS RELATIVELY DRY...SO FORECAST IS ONLY FOR LOW POPS . HIGH TEMPS WILL FLUCTUATE BETWEEN A LITTLE BELOW NORMAL ON THURSDAY...TO A LITTLE ABOVE NORMAL FOR THE WEEKEND. LOWS WILL REMAIN AROUND NORMAL THROUGH THE PERIOD. .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && DJN/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON AUG 15 2005 COZ001>014-161200- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS IN THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE DAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL. IN ADDITION...SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ017>023-UTZ022>025-027>029-161200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- 600 AM MDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY...WITH SHOWERS AND ISOLATED THUNDERSTORMS LASTING THROUGH THE NIGHT. LOCALLY HEAVY RAIN SHOWERS WILL OCCUR WITH THE STRONGEST THUNDERSTORMS...ESPECIALLY OVER SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE DAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL. IN ADDITION...SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE TO REPORT ANY SIGNIFICANT WEATHER TODAY.
The Grand Junction radar (KGJX), 138 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471549.